/publications/issue/2004/2004-12/2004-12-4813

CASESTUDIES

Author: Lauren S. Schlesselman, PharmD

Case One: VN is a 55-year-old man with a 5-year history of type 2 diabetes mellitus. His medical history also is significant for hypertension and dyslipidemia. His wife has brought him to the physician's office. She thinks that VN has been acting strangely recently. VN agrees that he has not been feeling like himself.

Upon questioning, the doctor learns that VN does not monitor his blood glucose levels. VN has noticed an increased frequency of urination, fatigue, and decreased appetite. The doctor notices that VN appears disoriented and confused. VN's vital signs are recorded as follows: blood pressure 130/65 mm Hg supine and 90/50 mm Hg sitting; heart rate 100 beats/min; respiratory rate 22 breaths/min; and temperature 39ºC. His skin turgor is poor, and his mucous membranes are dry. Significant laboratory findings include blood urea nitrogen 55 mg/dL, serum creatinine 3.3 mg/dL, and glucose 730 mg/dL. Other laboratory findings are within normal limits.

According to his medical record, VN's current medications include glipizide 10 mg twice daily, atorvastatin 10 mg daily, hydrochlorothiazide 50 mg daily, and enteric-coated aspirin daily.

The physician suspects that VN has developed hyperosmolar hyperglycemic state. What measures should be taken to treat VN?

Case Two: PT, a 50-year-old man, presents to his doctor's office complaining of severe toe pain. He has difficulty sleeping, walking, or wearing a shoe. Acetaminophen has not relieved the pain.

On examination, the physician finds that the first joint of PT's big toe is swollen, warm, erythematous, and extremely tender. The rest of the physical examination findings and laboratory values are within normal limits except for uric acid, which is reported as 12 mg/dL.

The physician obtains an x-ray and synovial fluid aspirate of the toe. The x-ray shows soft tissue swelling without evidence of trauma or fracture. The synovial fluid shows numerous neutrophils and intracellular monosodium urate crystals.

The physician suspects that PT has gout with hyperuricemia. He decides to start PT on ibuprofen and colchicines. He also will obtain a 24-hour urine collection to determine whether PT is an overproducer or an underexcreter of uric acid. This finding will determine whether the patient should receive treatment with allopurinol or probenecid. The physician also wants to consider other possible causes for PT's elevated uric acid levels.

PT's current medications are simvastatin, loratadine, and hydrochlorothiazide. Has PT been taking any medications that might alter his uric acid level?

Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.

Click Here For The Answer -----------> [-]

CASE ONE: VN should be treated with insulin and oral fluids. The insulin is necessary to reduce his glucose levels, whereas the fluids are necessary to correct his dehydration. During rehydration, VN also may need potassium, sodium, and phosphorus replacements. Although the patient's potassium, sodium, and phosphorus levels appear normal before rehydration, this finding is due to hemoconcentration and shifting of ions due to VN's hyperosmolar and hyperglycemic state.

CASE TWO: Hydrochlorothiazide use is associated with elevated uric acid levels and precipitation of acute gouty episodes. Thiazide diuretics are weak acids that are secreted by the proximal renal tubules. It is suspected that thiazide diuretics and uric acid compete for renal excretion. Because of this competition, higher doses and chronic use of hydrochlorothiazide are more likely to inhibit excretion of uric acid.